Auto-immune reaction to chemo, like arthritis

Hi

I finished chemo in August. I'd had 5 lots of carboplatin, but the only 3 of paclitaxol because of peripheral neuropathy.

After the chemo had finished I started having problems with my hands - stiffness & pain in my fingers - which make it really difficult to do lots of ordinary day to day tasks. Really frustrating, and it isn't geting any better. The doctors didn't warn me about this! I'm 46, feel 86!

I had a chat with a Macmillan nurse today and she told me that this is probably an auto-immune reaction to the chemo, and it is rare but not unheard of. She suggested I ask on here if anyone has had a similar experience, and can recommend any treatments that might help?

Thank you

Gael :-)

12 Replies

oldestnewest
  • hi. my chemo finished in August and i had 1 of the taxil because of peripheral neuropathy. i to am suffering with stiffness and pain in my hands and fingers. im back to see my onc doc in December and im going to bring this up with him, i thought it was just another part of my chronic pain. im glad i saw your post and like you to feel in my 80s and im only 47..

  • I finished my chemo 12 months ago and have mentioned this at every check up. The oncologist just dismisses it saying that the chemo can aggravate arthritic conditions. However, since the onset of the colder damper days it is getting worse, now affecting my shoulder, elbow and hip joints. My ankles and feet have been troublesome since starting chemo!

    I am 48 but do a fair impression of Frankenstein when I first get out of bed in the morning or if I've sat for a while in the car or at my desk.

    I would be interested to know what your respective consultants say about this. I have my next check on 7 December and I will mention it again!

    Good luck ladies xxx

  • I mentioned it to my oncologist last time I saw him, at the beginning of September. He dismissed it - talked about neuropathy and how it can take a long time for nerve cells to regenerate. I was sceptical at the time, thinking that it wasn't a neuropathy problem because it felt different to the various numb & tingly sensations that I'd experienced.

    Since then I've researched peripheral neuropathy, and looked on the various cancer forums online, and I'm quite sure it is my joints and not my nerves! Although it is mostly my hands, my knees, hips and shoulders suffer too if I've been sitting for a while.

    My next check is at the beginning of January, and I'll bring it up again then.

    Gael :-)

  • I also finished my chemo in August. I had 6 lots of Carboplatin and 6 of the Taxol. I had a bit of numbness in my toes and aching joints which seemed to stop once I had finished treatment. However, recently I have been having problems getting going again when I've been sitting down for a while. It almost feels as if I have been overdoing a step aearobics class. My shoulders also ache. I have been putting it down to the damper weather and the fact that I am now 60 (although I don't consider myself old!). Looks like I maybe wrong. I will bring it up at my checkup in January.

    Hope it's all good news at your next check ups ladies.

  • Hi Becky, hope your check went well this week. Did your consultant have anything to say about your aches?

    I had a blood test at my GP surgery today, to check whether I have rheumatoid arthritis. Get the results in a week. It's important to get it treated early, if that's what it is, before any damage is done to my joints.

    Same goes for you & any other ladies with joint problems! Don't let the docs brush it off - RA can be very disabling unless it is treated early.

    Best

    Gael x

    <b>Updated on Dec 16 2010 11:27PM:</b> Saw my GP today - my blood test showed no rheumatics, which is a good thing - although I but I still have very stiff joints & painful hands!

    My GP is going to liaise with the physio to decide what's the best way to help me. And I'll be seeing the oncologist in January - I doubt he will say any more than he said in September though - which was that nerve cells take a long time to repair themselves. That's all very well, but I still need to work to pay my mortgage, so I can't afford to be disabled!

    In the meantime, I'll try and find alternative/complementary treatments that might help reduce the pain & stiffness.

    Any suggestions would be gratefully received :-)

    Gael

  • This site always comes up trumps! I amn 70 and finished my chemo (paclitaxil and Carboplatin) in March. I have had real problems with the neuropathy (still no feeling in my fingertips and feet - as a result of which I often stumpble and headbutted a wall recently ! The joint pains, however are dismissed as "arthritis" (I do have slight osteo arthritis in my left wrist and shoulder but this is now much more painful and I am now having pains in back hips and knees which began during the chemo and is getting worse.

    My CA125 is up from 6 to 30 so I wondered if that had any significance.

    <b>Updated on Dec 15 2010 1:06PM:</b> My symptoms almost exactly mirror Chrisr's

  • It does not sound that rare to me! I am going to visit my GP when I get back home after Xmas and ask for the arthritis test. I have to have my blood sugar and cholesterol done anyway to keep tabs on the proto diabetes but I am thoroughly fed up with the aches in lower back, neck and shoulders. I shall cite this blog as evidence that it is worth checking as all my experts seem to think it has nothing to do with the chemo.

  • first of all can i say how sorry I feel for everyone of you. finished my chemo in April 2010 for stage 3 ovarian cancer and can i say my general heath is fine but physical heath rubbish aches and pains are awful knees,back and groin sometimes cant even walk without support of stick or on bad days wheel chair. shoulders arms and hands most days are bad, have to rely on husband most days for dressing. I have been tested for RA but don't have it getting physio at the moment, but early days, I have got osteoporosis but most people at my age have (68) but can I say before the chemo I was a very young and fit for my age. I get very frustrated not being independent I cant drive and have to depend on support for most things, but can I say I am still survivor of the cancer and that is the most important thing. good luck to all.

  • I read all of this and it scares new. I had arthritis prior to my diagnosis stage III uterine had radical HYSTERECTOMY and just recovering from first of six chemo taxil and carbo. They now say i have gout. Was type II diabetic well controlled with oral meds then given huge doses lf prednisone for the inflammation. Happy to reports can now walk again and finally make fists WITH hands. Had horrendous pain after chemo for five days in feet, legs. Knees thighs. Chemo nurse told me it was all anxiety and the burning in feet could not be neuropathy as it was too soon. She told me to go home and take antivan for anxiety. Now 12 days post treatment finally beginning to feel okay. Finally out of bed. Does this sound like normal reactions?

  • I read all of this and it scares new. I had arthritis prior to my diagnosis stage III uterine had radical HYSTERECTOMY and just recovering from first of six chemo taxil and carbo. They now say i have gout. Was type II diabetic well controlled with oral meds then given huge doses lf prednisone for the inflammation. Happy to reports can now walk again and finally make fists WITH hands. Had horrendous pain after chemo for five days in feet, legs. Knees thighs. Chemo nurse told me it was all anxiety and the burning in feet could not be neuropathy as it was too soon. She told me to go home and take antivan for anxiety. Now 12 days post treatment finally beginning to feel okay. Finally out of bed. Does this sound like normal reactions?

  • I read all of this and it scares new. I had arthritis prior to my diagnosis stage III uterine had radical HYSTERECTOMY and just recovering from first of six chemo taxil and carbo. They now say i have gout. Was type II diabetic well controlled with oral meds then given huge doses lf prednisone for the inflammation. Happy to reports can now walk again and finally make fists WITH hands. Had horrendous pain after chemo for five days in feet, legs. Knees thighs. Chemo nurse told me it was all anxiety and the burning in feet could not be neuropathy as it was too soon. She told me to go home and take antivan for anxiety. Now 12 days post treatment finally beginning to feel okay. Finally out of bed. Does this sound like normal reactions?

  • I read all of this and it scares new. I had arthritis prior to my diagnosis stage III uterine had radical HYSTERECTOMY and just recovering from first of six chemo taxil and carbo. They now say i have gout. Was type II diabetic well controlled with oral meds then given huge doses lf prednisone for the inflammation. Happy to reports can now walk again and finally make fists WITH hands. Had horrendous pain after chemo for five days in feet, legs. Knees thighs. Chemo nurse told me it was all anxiety and the burning in feet could not be neuropathy as it was too soon. She told me to go home and take antivan for anxiety. Now 12 days post treatment finally beginning to feel okay. Finally out of bed. Does this sound like normal reactions?

You may also like...